Alert archive / Arizona / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 5, NWS Flagstaff, AZ
NWS Flagstaff, AZ issued this severe thunderstorm warning at May 28, 2005, 12:53 PM MST for Coconino County, Navajo County, Arizona. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 28, 2005, 12:53 PM MST (19:53 UTC)
- Expired
- May 28, 2005, 1:45 PM MST
- In force
- 52 min
- Issued by
- NWS Flagstaff, AZ
- Area
- Counties, with a storm outline in the text
Counties Coconino County, AZ, Navajo County, AZ
The radar
The Flagstaff radar (KFSX), 48 km from the middle of the area, began a volume at 19:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 7.9 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 156 J/kg
- Mixed-layer CIN
- -140 J/kg
- Mixed-layer LCL
- 1193 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- 78 m²/s²
- 0-3 km storm-relative helicity
- 62 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS55 KFGZ 281954 SVRFGZ AZC005-017-282045- /O.NEW.KFGZ.SV.W.0005.050528T1953Z-050528T2045Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE FLAGSTAFF AZ 1253 PM MST SAT MAY 28 2005 THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHEASTERN COCONINO COUNTY IN NORTH CENTRAL ARIZONA WEST CENTRAL NAVAJO COUNTY IN NORTHEAST ARIZONA * UNTIL 145 PM MST * AT 1246 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR MILEPOST 325 ON SR 87...OR ABOUT 15 MILES SOUTHWEST OF WINSLOW... AND MOVING EAST AT 10 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... RURAL SOUTHEASTERN COCONINO COUNTY AT 110 PM MST RURAL WESTERN NAVAJO COUNTY AT 120 PM MST STATE ROUTE 99 ABOUT 15 MILES SOUTH OF WINSLOW AT 120 PM MST FREQUENT LIGHTNING IS OCCURRING WITH THIS STORM. IF OUTDOORS...STAY AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF POSSIBLE. LAT...LON 3494 11092 3477 11096 3469 11062 3491 11056 $$
2 follow-up statements
000 WWUS55 KFGZ 282025 SVSFGZ SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE FLAGSTAFF AZ 122 PM MST SAT MAY 28 2005 AZC005-017-282045- /O.CON.KFGZ.SV.W.0005.000000T0000Z-050528T2045Z/ NAVAJO AZ-COCONINO AZ- 122 PM MST SAT MAY 28 2005 ...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 145 PM MST FOR SOUTHEASTERN COCONINO AND WEST CENTRAL NAVAJO COUNTIES... AT 116 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CLUSTER CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS ACTIVITY WAS LOCATED NEAR MILEPOST 330 ON SR 87...NEAR MILEPOST 25 ON SR 99...OR ABOUT 15 MILES SOUTH OF WINSLOW...MOVING EAST AT 5 MPH. THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO SHELTER. LAT...LON 3495 11095 3475 11097 3470 11055 3492 11057 $$
000 WWUS55 KFGZ 282041 SVSFGZ SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE FLAGSTAFF AZ 140 PM MST SAT MAY 28 2005 AZC005-282050- /O.CAN.KFGZ.SV.W.0005.000000T0000Z-050528T2045Z/ COCONINO AZ- 140 PM MST SAT MAY 28 2005 ...THE SEVERE THUNDERSTORM WARNING FOR COCONINO COUNTY IS CANCELLED... LAT...LON 3487 11072 3467 11074 3463 11050 3485 11041 $$ AZC017-282045- /O.CON.KFGZ.SV.W.0005.000000T0000Z-050528T2045Z/ NAVAJO AZ- 140 PM MST SAT MAY 28 2005 ...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 145 PM MST FOR WEST CENTRAL NAVAJO COUNTY... AT 133 PM MST...A SEVERE THUNDERSTORM WAS REPORTED CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED OVER WEST CENTRAL NAVAJO COUNTY...OR ABOUT 18 MILES SOUTH OF WINSLOW...MOVING SOUTHEAST AT 5 MPH. THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS OF THE INDICATED COUNTY. LARGE HAIL AND DAMAGING WINDS ARE LIKELY WITH THIS STORM. TAKE COVER IN A STURDY BUILDING UNTIL THE STORM HAS PASSED. LAT...LON 3487 11072 3467 11074 3463 11050 3485 11041 $$ MAS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 9:30 AM MST, 3 hours 23 minutes earlier.
Area forecast discussion, May 28, 9:30 AM MST, 3 hours 23 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE FLAGSTAFF 930 AM MST SAT MAY 28 2005 .SYNOPSIS...MOISTURE WILL INCREASE OVER THE STATE TODAY AND SUNDAY WITH SCATTERED SHOWERS AND THUNDERSTORMS EXPECTED OVER MUCH OF THE AREA. SOME STORMS MAY PRODUCE HEAVY RAIN BY THIS AFTERNOON...MAINLY ALONG AND SOUTH OF THE MOGOLLON RIM. CONDITIONS WILL BEGIN TO DRY BY MONDAY AND TUESDAY...WITH GUSTY SOUTHWEST WINDS AT TIMES. EXPECT NEAR NORMAL TEMPERATURES FOR THE NEXT SEVERAL DAYS. && .DISCUSSION...RATHER BENIGN START TO TODAYS WEATHER WITH MUCH OF NORTHERN ARIZONA UNDER PARTLY CLOUDY CIRRUS CLOUD COVERAGE. HOWEVER...MOISTURE LEVELS HAVE STEADILY RISEN INTO THIS MORNING...INCLUDING SURFACE DEWPOINTS WHICH NOW RANGE FROM THE LOWER 40S TO AROUND 50 DEGREES FOR MUCH OF THE FORECAST AREA. MORNING UPPER AIR PLOT FOR FGZ ALSO SHOWS INSTABILITY IN STORE WITH AN LI -7 AND CAPE > 2000 J/KG. EVEN WITH SOME BOUNDARY LAYER MIXING AS THE DAY WEARS ON...EXPECT SOME SIGNIFICANT INSTABILITY TO REMAIN. ONE LIMITING FACTOR TO TODAYS POTENTIAL DEVELOPMENT OF STRONG STORMS LOOKS TO BE A RATHER MARGINAL VERTICAL WIND SHEAR PROFILE. STORM DEVELOPMENT SHOULD BE FOCUSED IN AN AREA INCLUDING THE MOGOLLON RIM/WHITE MOUNTAINS AND AREAS SOUTH. CURRENT SYNOPTIC SETUP FEATURE A LOW PRESSURE IMPULSE ACROSS PORTIONS OF ARIZONA WHICH SHOULD EXPLAIN SOME THE INCREASED DYNAMICS. EXPECTING ANOTHER ACTIVE DAY SUNDAY...WITH THE MAJORITY OF THE ACTIVITY PUSHING EAST BY MONDAY. AN APPROACHING PACIFIC LOW PRESSURE SYSTEM BRUSHING THE EXTREME NORTHERN PORTIONS OF ARIZONA WILL GRADUALLY DRY THINGS OUT INTO TUESDAY...WITH WINDY CONDITIONS AT TIMES. WILL RE-EVALUATE EXTENDED FORECAST BEYOND THIS POINT WITH AFTERNOON PACKAGE...BUT NO SIGNIFICANT UPDATES APPEAR NECESSARY AT THIS TIME. && .FGZ WATCHES/WARNINGS/ADVISORIES...NONE. && KD
Hazardous weather outlook, May 28, 7:10 AM MST, 5 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE FLAGSTAFF AZ 710 AM MST SAT MAY 28 2005 AZZ004>018-037>040-290700- WESTERN MOGOLLON RIM-GRAND CANYON COUNTRY-YAVAPAI COUNTY MOUNTAINS- YAVAPAI COUNTY VALLEYS AND BASINS-OAK CREEK AND SYCAMORE CANYONS- MARBLE AND GLEN CANYONS-KAIBAB PLATEAU-COCONINO PLATEAU- NORTHEAST PLATEAU AND MESAS HWY 264 NORTHWARD- NORTHEAST PLATEAU AND MESAS SOUTH OF HWY 264- CHINLE VALLEY-CHUSKA MOUNTAINS AND DEFIANCE PLATEAU- BLACK MESA AREA-LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY- LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY- LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY- EASTERN MOGOLLON RIM-WHITE MOUNTAINS-NORTHERN GILA COUNTY- 710 AM MST SAT MAY 28 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...NORTHERN GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN ARIZONA. .DAY ONE...TODAY CONSIDERABLE THUNDERSTORM ACTIVITY OVER THE SOUTHERN ARIZONA DESERTS THE LAST FEW DAYS HAS BROUGHT A MOIST AIRMASS NORTHWARD INTO MUCH OF NORTHERN AND CENTRAL ARIZONA TODAY. THIS WILL LEAD TO SCATTERED SHOWERS AND THUNDERSTORMS BY LATE THIS MORNING...LASTING THROUGH MOST OF THE AFTERNOON AND EARLY EVENING. SOME OF THESE STORMS MAY BECOME QUITE STRONG THIS AFTERNOON WITH HEAVY RAIN POSSIBLE...AS WELL AS STRONG WIND GUSTS...AND HAIL. THE BEST CHANCE FOR STRONG THUNDERSTORMS WILL BE ALONG AND SOUTH OF THE MOGOLLON RIM. THERE WILL BE A CHANCE FOR ISOLATED SEVERE THUNDERSTORMS TODAY IN THE SAME AREA. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP AGAIN ON SUNDAY WITH ISOLATED STRONGER STORMS ALONG THE MOGOLLON RIM EASTWARD TOWARD THE WHITE MOUNTAINS. DRIER AIR WILL MOVE INTO THE AREA MONDAY AND TUESDAY. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
The office that day
Everything else NWS Flagstaff, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 28, 11:58 AM MST | Severe Thunderstorm Warning | FGZ | Navajo | 51 min |
| May 28, 1:44 PM MST | Severe Thunderstorm Warning | FGZ | Navajo | 46 min |
| May 28, 2:13 PM MST | Severe Thunderstorm Warning | FGZ | Coconino | 17 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.